A 27 year-old man was found acting abnormally in a train station. When approached by police, he seemed to be hallucinating and answered questions inappropriately, so emergency medical services was activated. When the paramedics arrived, they recorded a blood pressure of 148/92 mm Hg, a pulse of 142 beats/min, and a respiratory rate of 16 breaths/min. They noted dilated pupils and disorientation, but did not comment on other abnormalities. An intravenous line was inserted, and the patient was given oxygen via nasal canula at 4 L/min during transport to the hospital. No further history could be obtained because the patient could not be understood. Physical Examination
On arrival to the hospital, the patient appeared to be a well nourished, appropriately dressed man in significant distress. Vital signs were: blood pressure, 152/92 mm Hg; pulse, 155 beats/min; respiratory rate, 22 breaths/min; rectal temperature, 99.4°F; oxygen saturation, 100% on nasal canula at 4 L/min; and glucose, 117 mg/dL. Physical examination revealed a normal head without signs of trauma, the pupils were 7 to 8 mm and not reactive (Fig. CS3–1), and the extraocular muscles appeared normal. His neck was supple. His chest was clear to auscultation, and other than tachycardia, his heart sounds were normal. His abdomen was slightly distended and tender in the suprapubic area with absent bowel sounds. His skin was warm and dry. The neurologic examination was notable for good strength in all four extremities with intermittent myoclonic jerking, slight symmetrical hyperreflexia, and plantar flexion. He was mumbling incoherently looking about the room as if he were responding to external stimuli and could not answer questions.
Because the patient could not provide any history, his belongings were searched for possible information. Despite being well dressed, he had no wallet, cell phone, pills, or other useful information in his pockets. What Is the Differential Diagnosis?
The patient’s presentation is notable for hypertension, tachycardia, and tachypnea with dilated pupils and hallucinations. The toxicologic differential diagnosis of these findings includes anticholinergics and antihistamines (Chap. 49), certain antipsychotics and antidepressants (Chaps. 70 and 71), alcohol and sedative–hypnotic withdrawal (Chap. 81), sympathomimetics such as cocaine and amphetamines (Chaps. 76 and 78), and hallucinogens (Chap. 82). However, a more detailed evaluation of the physical examination is suggestive of an anticholinergic toxic syndrome (Chap. 3) in that the skin is dry, the pupils are poorly responsive, and the bowel sounds are diminished. All of these findings are inconsistent with sympathomimetics, hallucinogens, and alcohol or sedative–hypnotic withdrawal. Although cyclic antidepressants and some antipsychotics are potent anticholinergics, their toxicity is usually associated with hypotension and somnolence. Immediate Assessment and Management
In the setting of suspected anticholinergic toxicity, the single most important diagnostic test is to obtain an electrocardiogram (ECG). The ECG is used primarily to identify signs of sodium channel blockade that are characteristic of cyclic antidepressant overdose (Chaps. 16 and 71) but also occur with some phenothiazine antipsychotics (Chap. 70), diphenhydramine (Chap. 49), type IA and IC antidysrhythmics (Chap. 64), cocaine (Chap. 78), and some other xenobiotics. A prolonged QRS complex duration would not only help provide a diagnosis but would also indicate the need to intervene with hypertonic sodium bicarbonate (Antidotes in Depth: A5). The patient’s ECG is shown in Fig. CS3–2.
Additional life-threatening conditions that might be associated with anticholinergic toxicity include hyperthermia, seizures, and rhabdomyolysis. These problems should be anticipated. Laboratory analysis was sent for a complete blood count, electrolytes, creatine phosphokinase, and concentrations of acetaminophen and ethanol. Further Diagnosis and Treatment
The combination of a clinical anticholinergic toxic syndrome with subtle markers of sodium channel blockade was most suggestive of diphenhydramine toxicity. Given that the patient was uncomfortable and unable to provide a history, a decision was made to administer physostigmine (Antidotes in Depth: A9). Atropine was brought to the bedside, and the patient was attached to a cardiac monitor. One milligram of physostigmine was infused over 5 minutes. Over the next few minutes, the patient’s pupils appeared smaller, and his heart rate dropped to 110 beats/min. He became calm, but his speech was still garbled and incoherent, and his bowel sounds were quiet. A second dose of 1 mg of physostigmine was given over 5 minutes. Shortly thereafter, the patient’s voice became clear, and he asked to drink water and use a urinal. He spontaneously voided 800 mL of clear urine. His blood pressure was 132/84 mm Hg, and his pulse was 98 beats/min.
He related that he had no past medical history, no past surgical history, and no allergies to medications and was not taking any prescription, nonprescription, or illicit drugs. The last thing he remembered was that he was early for his train and went to the station bar for a drink with someone he met while waiting. Case Resolution
All of the patient’s laboratory tests were within normal limits except for his blood ethanol concentration, which was 32 mg/dL. The health care team was concerned about drug facilitated robbery and had the department social worker meet with the patient. He was offered the opportunity for comprehensive testing as well as filing a report with the police, which he declined. He was observed for 8 hours and remained well, so he was discharged at his own request.